Mississippi, 2013

Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013

January 29 to 30, 2013 · NWS JAN · 23 events in 19 counties and zones

A strong weather system approaching the ArkLaMiss initiated a prolonged period of severe weather that lasted from early evening on the 29th into the early morning hours of the 30th. Two tornadoes crossed Bolivar County, with multiple instances of thunderstorm wind damage occurring.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$914,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong weather system approaching the ArkLaMiss initiated a prolonged period of severe weather that lasted from early evening on the 29th into the early morning hours of the 30th. Two tornadoes crossed Bolivar County, with multiple instances of thunderstorm wind damage occurring. One storm that crossed eastern Washington County into Sunflower County caused substantial straight line wind damage. A few instances of flash flooding occurred with these storms as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 29, 3:53 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 29, 3:53 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CST TUE JAN 29 2013

.SHORT TERM...FORECAST MODELS CONTINUE TO BE IN GOOD AGREEMENT ON
THE OVERALL SETUP FOR THE SEVERE WEATHER EVENT TONIGHT INTO
WEDNESDAY MORNING. WARMTH AND MOISTURE HAVE PRIMED A LARGE PORTION
OF THE AREA AHEAD OF AN IMPRESSIVE AND POTENT UPPER TROUGH. LOOK FOR
ADDED WARMTH ALONG WITH A MORE PRONOUNCED SURGE OF MOISTURE IN
ADVANCE OF THE SYSTEM FOR TONIGHT. THE MAIN EVENT FOR OUR AREA WILL
BE LATER THIS EVE INTO THE OVERNIGHT HOURS AS STRONG ASCENT AND LOW
LEVEL MOISTURE CONVERGENCE HELP REMOVE THE CAP. ASSOCIATED WITH THIS
FEATURE WILL BE INTENSE WIND SHEAR AND INSTABILITY. SOME DISCRETE
ACTIVITY LOOKS POSSIBLE LATER THIS EVENING OVER THE NW PART OF THE
CWA AHEAD OF THE EVOLVING LINE. THESE STORMS WILL QUICKLY LIFT NNE
AND POSE A TORNADO AND DMG WIND RISK. AS WE MOVE LATER INTO THE
NIGHT...THE LINE WILL BECOME MORE DOMINATE AS IT EVOLVES EASTWARD.
THE MAIN THREATS WITH THIS SEVERE WEATHER SYSTEM WILL BE DAMAGING
WIND GUSTS (60-80 MPH POSSIBLE) AND TORNADOES...SOME POSSIBLY
STRONG. AS FOR HEAVY RAIN...NOT TOO CONCERNED AS QUICK MOVEMENT AND
EVOLUTION LOOKS TO KEEP MOST PRECIP TOTALS AROUND .5 TO 1.0 INCH.
STILL...RAINS WILL BE EFFICIENT AND SOME AREAS COULD SEE A VERY
QUICK 1 INCH. AS FOR TIMING...WILL HAVE TO KEEP A BROAD WINDOW
ACROSS THE W/NW TO CAPTURE THE PERIOD OF PRE-LINE ACTIVITY AND THEN
THE ACTUAL LINE ITSELF.

LOOKS LIKE PRECIP WILL END QUICKLY WEDNESDAY WITH DRY AND COOLER AIR
MOVING IN BEHIND THE SYSTEM. SEASONABLE TEMPS AND DRY WEATHER WILL
RETURN TO THE REGION WEDNESDAY NIGHT AND THURSDAY. LOWS WEDNESDAY
NIGHT WILL FALL INTO THE 30S AREAWIDE WITH HIGHS ON THURSDAY IN THE
50S TO AROUND 60. LOWS THURSDAY NIGHT WILL ONCE AGAIN FALL INTO THE
30S. /27/

.LONG TERM...FRIDAY THROUGH MONDAY...
THE PRIMARY CONCERNS WILL THE CHANCES OF RAIN FOR SATURDAY AS WELL
AS MONDAY. THIS FOLLOWED BY COOLER TEMPS IN A GENERALLY QUIETER
PATTERN.

AFTER THE DEPARTURE OF THE STORM SYSTEM A MUCH MORE QUIET AND COOLER
PATTERN WILL COME ACROSS THE ARKLAMISS FOR MOST OF THE PERIOD. WE WILL
GET BACK TO MORE NORMAL JANUARY CLIMATE TYPE TEMPS FOR THIS TIME OF
YEAR FOR THE MOST PART. MEDIUM AND LONG RANGE MODELS ALONG WITH
ENSEMBLES WERE IN GENERAL AGREEMENT. THEY SHOWED A BROAD UPPER
TROUGH OVER THE REGION THROUGH SATURDAY. A WEAK FRONT WILL PUSH
THROUGH THE REGION ON FRIDAY. IT WILL STALL AS A SHORT WAVE IN
NORTHWEST FLOW BRINGS A LOW CHANCE OF LIGHT RAIN FOR SATURDAY INTO
SATURDAY NIGHT. UPPER RIDGING WILL BUILD OVER THE REGION ON SUNDAY.
AN UPPER TROUGH WILL PUSH INTO THE REGION FOR EARLY NEXT WEEK GIVING
THE REGION A LITTLE BETTER CHANCE OF SHOWERS FOR MONDAY INTO
TUESDAY. THE AIRMASS WILL BE RATHER STABLE FOR SHOWERS ONLY. THE EURO
WAS A LITTLE FASTER IN BRINGING THE RAINS IN DURING THE DAY MONDAY.
SO LEANED TOWARD THE FASTER EURO SOLUTION...BUT NOT THE HIGHER EURO
POPS FOR MONDAY. THE RAINS WILL CONTINUE OVER THE REGION THROUGH
TUESDAY AS WE GET SOME POST FRONTAL ISENTROPIC LIFT.

ON TEMPS WENT WITH A BLEND OF MEX...GMOS AND ENSEMBLE GUIDANCE.
ON POPS WENT WITH A BLEND OF MEX AND ENSEMBLE GUIDANCE FOR
SATURDAY. ON POPS FOR MONDAY THROUGH TUESDAY WENT WITH A BLEND OF
MEX AND EURO GUIDANCE...LEANING CLOSER TO LOWER MEX GUIDANCE. /17/

&&

.AVIATION...WINDS WILL REMAIN GUSTY TODAY AHEAD OF A STRONG STORM
SYSTEM TONIGHT. SUSTAINED WINDS OF 15-25KTS AND GUSTS TO 35KTS
REMAIN POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY IN THE NW
TAF SITES. SEVERE STORMS CONTINUE POSSIBLE TONIGHT AS COLD FRONT
MOVES THROUGH THE REGION. MAIN TIME PERIOD TO AFFECT KGLH/KGWO BEING
03Z-09Z. TIME PERIOD AFFECTING KJAN/KMEI/KHBG/KHKS/KGTR BEING
08Z-12Z. MAIN IMPACTS POTENTIAL FOR TORNADOES AND WIND GUSTS
EXCEEDING 55-60KTS. MVFR TO IFR CEILINGS WILL RETURN TONIGHT AHEAD
OF AND WITH STORMS. CONDITIONS CLEAR AFTER 12-14Z WEDNESDAY. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  64  32  59 / 100  32  10   5
MERIDIAN      64  68  31  58 /  90  63  13   5
VICKSBURG     56  62  31  61 /  99  14   7   5
HATTIESBURG   66  67  33  59 /  87  63   9   5
NATCHEZ       56  61  31  60 /  97  13   7   5
GREENVILLE    53  55  31  58 / 100  14   5   5
GREENWOOD     57  61  30  59 / 100  15   8   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>027-
     034>036-040>042-047.

LA...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-015-016-
     023-025.

AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

27/17/28
Hazardous weather outlook, Jan 29, 3:15 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST TUE JAN 29 2013

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>027-034>036-
040>042-047-302115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
WARREN-
315 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP AND
BRING WIDESPREAD DAMAGING WINDS TO THE REGION ALONG WITH SOME
TORNADOES. DUE TO A RARE COMBINATION OF INTENSE WIND SHEAR AND
INSTABILITY FOR THIS TIME OF YEAR...SOME HIGHER END SEVERE WEATHER
WILL BE POSSIBLE INCLUDING WIDESPREAD DAMAGING WINDS WITH GUSTS UP TO
80 MPH AND A STRONG TORNADO. THIS ACTIVITY IS EXPECTED BETWEEN 9PM
AND 3AM BEFORE MOVING EAST.

AHEAD OF THIS SEVERE WEATHER...WINDY CONDITIONS WILL CONTINUE THROUGH
THE AFTERNOON AND EVENING. SUSTAINED WINDS OF 15 AND 30 MPH WILL BE
PRESENT ACROSS MUCH OF THE ARKLAMISS WITH GUSTS REACHING 40 TO 45
MPH IN THE CURRENT WIND ADVISORY LOCATIONS. THE WIND ADVISORY
CONTINUES UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT.

LAZ024-026-MSZ028>033-037>039-043>046-048>066-072>074-302115-
CATAHOULA-CONCORDIA-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
315 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR  MOST OF CENTRAL MISSISSIPPI
AND NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP TONIGHT
INTO EARLY WEDNESDAY AND BRING DAMAGING WINDS TO THE REGION ALONG
WITH SOME TORNADOES. DUE TO A RARE COMBINATION OF INTENSE WIND SHEAR
AND INSTABILITY FOR THIS TIME OF YEAR...SOME HIGHER END SEVERE
WEATHER WILL BE POSSIBLE INCLUDING WIDESPREAD DAMAGING WINDS WITH
GUSTS UP TO 80 MPH AND A STRONG TORNADO. THIS ACTIVITY IS EXPECTED
BETWEEN 9 PM AND 3 AM FOR LOCATIONS WEST OF INTERSTATE 55 AND BETWEEN
2 AND 7 AM FOR LOCATIONS GENERALLY EAST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT INTO EARLY WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jan 29, 5:21 PM CST, 1 hour 27 minutes before
LAZ007-292350-
MOREHOUSE LA-
521 PM CST TUE JAN 29 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CST TUE JAN 29 2013

...STRONG THUNDERSTORMS JUST EAST OF BASTROP LOUISIANA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS
WAS LOCATED 14 MILES SOUTH OF GALION AT 520 PM CST...MOVING
NORTHEAST AT 55 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN MOREHOUSE PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3301 9177 3300 9150 3260 9176 3268 9195
TIME...MOT...LOC 2320Z 206DEG 48KT 3272 9181

BYB
Special weather statement, Jan 29, 5:37 PM CST, 1 hour 11 minutes before
LAZ008-015-023-300005-
RICHLAND LA-FRANKLIN LA-WEST CARROLL LA-
537 PM CST TUE JAN 29 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CST TUE JAN 29 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND 40 TO 50
MPH WINDS WAS LOCATED OVER LIDDIEVILLE AT 537 PM CST...MOVING
NORTHEAST AT 55 MPH.

PEOPLE IN SOUTHWESTERN WEST CARROLL...NORTHWESTERN FRANKLIN AND
RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3256 9177 3257 9174 3261 9172 3261 9167
      3265 9164 3259 9147 3205 9178 3209 9188
      3214 9190 3216 9190 3216 9193 3217 9195
TIME...MOT...LOC 2337Z 204DEG 47KT 3218 9183

JA
Special weather statement, Jan 29, 6:48 PM CST, 0 minutes before
ARZ075-LAZ008-009-MSZ034-040-300120-
CHICOT AR-WASHINGTON MS-ISSAQUENA MS-EAST CARROLL LA-WEST CARROLL LA-
648 PM CST TUE JAN 29 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CST TUE JAN 29 2013

...STORM IN EAST CARROLL PARISH GETTING BETTER ORGANIZED...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHWEST OF MILLIKIN AT 648 PM CST...MOVING
NORTHEAST AT 60 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN ISSAQUENA...WASHINGTON AND SOUTHEASTERN CHICOT
COUNTIES...AND NORTHEASTERN WEST CARROLL AND NORTHEASTERN EAST
CARROLL PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3340 9076 3332 9076 3285 9119 3295 9136
      3350 9093
TIME...MOT...LOC 0048Z 215DEG 54KT 3297 9121

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 175 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 tornado, 1 strong wind, 1 flash flood. Local standard time, as filed.

Tornado, Bolivar

When
January 29, 6:48 PM CST to 6:49 PM CST
Where
Bolivar County, 1.8 mi NW of Stringtown to 1.82 mi NNW of Stringtown
Rating
EF0
Path length
0.45 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.590, -91.020

This tornado touched down briefly near the Strongtown community and uprooted one large tree and caused some minor shingle damage to three homes. Maximum winds were estimated at 75 mph.

Thunderstorm Wind, Washington

When
January 29, 7:27 PM CST to 7:38 PM CST
Where
Washington County, 1.73 mi W of Hollyknowe to 1.5 mi ENE of Helm
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.400, -90.880

The most intense damage occurred on the east side of Leland where a large awning was blown from the back to the front parking lot of a restaurant, and the roof was blown off Lillos restaurant on Highway 82 East. Trees were also blown onto houses on Lakeview Drive, Mimosa Drive and Redbud Drive. This swath of damaging winds continued into Sunflower County.

Thunderstorm Wind, Sunflower

When
January 29, 7:38 PM CST to 7:45 PM CST
Where
Sunflower County, 2.87 mi W of Fairview to 1.9 mi N of Frazier
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.514, -90.799

Intense wind damage occurred along Highway 448 southeast of Shaw near the Frazier community, where several wooden power poles were downed and shingle damage occurred to some homes. In between these two locations, a few spots with downed trees were observed. This was the continuation of damage out of Washington County.

Strong Wind, Carroll

When
January 29, 10:20 PM CST
Where
Carroll forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Strong southerly winds in advance of the storms blew a tree down across Highway 35.

Tornado, Bolivar

When
January 29, 11:10 PM CST to 11:16 PM CST
Where
Bolivar County, 1.38 mi S of Skene to 0.4 mi WNW of Cleveland Muni Arpt
Rating
EF1
Path length
5.53 mi
Path width
150 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
33.680, -90.800

The tornado started along Evans Road west-southwest of the Skene community. As it moved northeast, it crossed Highway 448 and Shaw-Skene Road, causing minor roof damage to a few homes, removing part of an awning from a home, snapped some large limbs and small trees, and knocked down a few wooden power poles. The tornado reached its maximum strength as it crossed Cleveland Crossing Road, knocking down several power poles, downing some traffic signs and dropping roofing debris near the road. The tornado continued northeast, causing some shingle damage to a couple of homes along Highway 8 and snapped some large limbs. The tornado appeared to dissipate near this point just south of the Cleveland Municipal Airport. Maximum winds were estimated at 100 mph.

Thunderstorm Wind, Bolivar

When
January 29, 11:45 PM CST
Where
Bolivar County, 0.9 mi SE of Duncan
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
34.040, -90.740

Two large trees were snapped near the Duncan Post Office. This report was received from a CoCoRaHS observer.

Thunderstorm Wind, Bolivar

When
January 30, 12:10 AM CST
Where
Bolivar County, 0.69 mi S of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.740, -90.730

A tree was blown down on the Delta State University campus. A few power lines were blown down across the county.

Thunderstorm Wind, Leflore

When
January 30, 1:10 AM CST
Where
Leflore County, 0.58 mi E of Itta Bena
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.500, -90.320

A few power lines were blown down in Itta Bena.

Thunderstorm Wind, Grenada

When
January 30, 1:20 AM CST to 1:45 AM CST
Where
Grenada County, 2.21 mi SE of Duncans Crossing to 3.15 mi ESE of Futheyville
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.730, -89.970

Trees were blown down along Highway 35 near Holcomb and along Pear Ridge Road north of Grenada. The roof was blown off an apartment building near Highway 8 East.

Thunderstorm Wind, Holmes

When
January 30, 1:40 AM CST
Where
Holmes County, 1.87 mi WSW of Acona
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.260, -90.050

Trees were blown down along Holly Grove and Meeks Road off Highway 17.

Thunderstorm Wind, Hinds

When
January 30, 2:50 AM CST
Where
Hinds County, 2.82 mi SSE of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.310, -90.460

A tree was blown down across Bolton-Raymond Road.

Thunderstorm Wind, Rankin

When
January 30, 3:25 AM CST to 3:30 AM CST
Where
Rankin County, 2.2 mi WSW of Luckney to 1.33 mi ESE of Luckney
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
NWS Employee
Coordinates
32.333, -90.102

A swath of damaging thunderstorm winds blew down a couple of trees and the backstop to the ball field at Jackson Prep. It also damaged a large Bank Plus sign. A couple of trees were blown down along Lakeland Drive at the Blue Cross Building. The power lines and lights were hanging on over the road at the intersection of Luckney and Lakeland Drive.

Thunderstorm Wind, Copiah

When
January 30, 3:45 AM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.860, -90.390

A few trees were blown down in the southern part of the county. One along Interstate 55, one on Cherry Grove Road, and one on King Street in Hazelhurst.

Thunderstorm Wind, Leake

When
January 30, 3:48 AM CST
Where
Leake County, 0.69 mi N of Mc Afee
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.740, -89.500

Two RVs were destroyed at the Carthage Coliseum. The Carthage Inn Hotel, County Extension Building, and the County Unemployment Building sustained shingle damage. The county maintenance shop had three roll up doors blown out. A baseball park dugout had roof damage. A farm trailer was overturned and three trees were blown down.

Thunderstorm Wind, Attala

When
January 30, 3:50 AM CST
Where
Attala County, 11.6 mi SSE of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.970, -89.380

Several trees were blown down, with a few across Highway 19.

Thunderstorm Wind, Oktibbeha

When
January 30, 4:15 AM CST
Where
Oktibbeha County, 1.86 mi WSW of Starkville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.460, -88.860

Trees were blown onto a few cars in West Starkville.

Thunderstorm Wind, Simpson

When
January 30, 4:30 AM CST
Where
Simpson County, 0.91 mi NE of Mendenhall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.960, -89.870

Several large tree limbs were blown down around the county.

Thunderstorm Wind, Lincoln

When
January 30, 4:30 AM CST
Where
Lincoln County, Bogue Chitto
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.430, -90.450

Three trees were blown down along with some power lines.

Thunderstorm Wind, Neshoba

When
January 30, 4:45 AM CST
Where
Neshoba County, 0.58 mi E of Philadelphia
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.770, -89.110

A corner of a building was blown out on Beacon Street.

Thunderstorm Wind, Lowndes

When
January 30, 4:53 AM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.510, -88.400

A tree was blown onto a house in Columbus and one tree was blown across a road just outside of town.

Thunderstorm Wind, Smith

When
January 30, 5:30 AM CST
Where
Smith County, 3.5 mi S of Sandpoint
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.030, -89.460

A tree was blown down that blocked Highway 18 East.

Thunderstorm Wind, Jones

When
January 30, 7:20 AM CST
Where
Jones County, 0.91 mi SW of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Scattered trees were blown down across the county.

Flash Flood, Jones

When
January 30, 8:00 AM CST to 9:00 AM CST
Where
Jones County, 0.91 mi SW of Laurel to 0.76 mi SW of Laurel
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Flooding caused many roads to become impassable around the city.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyThe tornado archive for Mississippi, 2013Warnings in Mississippi, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424060, 424159, 431608, 424165, 424168, 424172, 424175, 424180, 424183, 424189, 424195, 424202, 424203, 424208, 424210, 424212, 424214, 424215, 424216, 424217, 424218, 424219, 424224.